Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 
 

 

Loss of control of motions from initial data for pending capillary liquid


Authors: Umberto Massari, Mariarosaria Padula and Senjo Shimizu
Journal: Quart. Appl. Math. 69 (2011), 569-601
MSC (2000): Primary 35Q30, 76D05
DOI: https://doi.org/10.1090/S0033-569X-2011-01226-X
Published electronically: May 9, 2011
MathSciNet review: 2850746
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: First, the problem of stability of an equilibrium figure $ F_*$ for an abstract system is reduced to the sign of the difference between the energy of the perturbed motion at initial time, and that of $ F_*$. All control conditions are only sufficient conditions to ensure nonlinear stability.

Second, employing the local character of the nonlinear stability, some nonlinear instability theorems are proven by a direct method.

Third, the definition of loss of control from initial data for motions $ F$ is introduced. A class of equilibrium figures $ F_*$ is constructed such that: $ F_*$ is nonlinearly stable; the motions, corresponding to initial data sufficiently far from $ F_*$, cannot be controlled by their initial data for all time. A lower bound is computed for the norms of initial data above which the loss of control from initial data occurs.


References [Enhancements On Off] (What's this?)

  • 1. H. Abels, The initial-value problem for the Navier-Stokes equations with a free surface in $ L_q$ Sobolev spaces,
    Adv. Differential Equations, 10 (2005), 45-64. MR 2106120 (2005j:35164)
  • 2. G. Allain, Small-time existence for the Navier-Stokes equations with a free surface, Appl. Math. Optim., 16 (1987), 37-50. MR 883473 (88e:35147)
  • 3. J. T. Beale, Large-time behavior of viscous surface waves, Arch. Rational Mech. Anal., 84 (1984), 307-352. MR 721189 (85c:35074)
  • 4. J. T. Beale and T. Nishida, Large-time behaviour of viscous surface waves, Lecture Notes in Num. Appl. Anal., 8 (1985), 1-14. MR 882925 (88f:35121)
  • 5. S. Chandrasekhar, Hydrodynamic and hydromagnetic stability, Dover Pub. Inc., New York, 1981.
  • 6. P. G. Drazin and W. H. Reid, Hydrodynamic stability, Cambridge Univ. Press, 1981. MR 604359 (82h:76021)
  • 7. R. Finn, On equations of capillarity, J. Math. Fluid Mech. 3 (2001), 139-151. MR 1838954 (2002c:76026)
  • 8. E. Frolova and M. Padula, Free boundary problem for a layer of inhomogeneous fluid, European J. Mech. B/Fluids, 23 (2004), 665-679. MR 2148676 (2006a:76030)
  • 9. G. P. Galdi and M. Padula, A new approach to energy theory in the stability of fluid motion, Arch. Rational. Mech. Anal. 110 (1990), 187-197. MR 1060804 (92a:76050)
  • 10. B.J. Jin and M. Padula, On the existence of compressible viscous flow in a horizontal layer with upper free surface, Commun. Pure Appl. Anal. 1 (2002), 379-415. MR 1903004 (2003i:35285)
  • 11. B.J. Jin and M. Padula, Steady flows of compressible fluids in a rigid container with upper free boundary, Math. Ann. 329 (2004), 723-770. MR 2076684 (2005e:35188)
  • 12. B. Helffer and O. Lafitte, Asymptotic methods for the eigenvalues of the Rayleigh equation for linearized Rayleigh-Taylor instability, Univ. Paris-Sud. Math. 2424 (2002), 1-49. MR 1981886 (2004g:76070)
  • 13. G. Iooss, and M. Rossi, Nonlinear evolution of the bidimensional Rayleigh-Taylor flow, Europ. J. Mech. B/Fluids 8, 1989, 1, 1-22. MR 987544 (90c:76072)
  • 14. T. Nishida, Y. Teramoto and H. Yoshihara,
    Global in time behavior of viscous surface waves: horizontally periodic motion,
    J. Math. Kyoto Univ., 44 (2004), 271-323. MR 2081074 (2005f:35246)
  • 15. T. Nishida, Y. Teramoto and H. Yoshihara,
    Hopf bifurcation in viscous incompressible flow down an inclined plane,
    J. Math. Fluid Mech., 7 (2005), 29-71. MR 2127741 (2005m:76049)
  • 16. T. Nishida, Y. Teramoto and H. A. Win,
    Navier-Stokes flow down an inclined plane: downward periodic motion,
    J. Math. Kyoto Univ., 33 (1993), 787-801. MR 1239093 (95f:35198)
  • 17. M. Padula, Free work and control of equilibrium configurations, Annali Università di Ferrara sez.VII, 49 (2003), 375-396. MR 2165004 (2006c:74002)
  • 18. M. Padula, On direct Lyapunov method in continuum theories, Nonlinear problems in mathematical physics and related topics I, in honor of Prof. Ladyzhenskaya, eds. Sh. Birman, S. Hildebrandt, V.A. Solonnikov, O.A. Uralsteva, Kluwer Academic/Plenum Publisher, New York, Boston, Dordrecht, London, Moscow, 2001. MR 1970617 (2004c:76071)
  • 19. M. Padula, Free Work Identity and Nonlinear Instability in Fluids with Free Boundaries, Recent Advances in Elliptic and Parabolic Problems, Proceedings of the International Conference, Hsinchu, Taiwan University, C-C Chen $ \&$ M. Chipot $ \&$ C.S. Lin, 16-20 February 2004, World Sci. (2005), 203-214. MR 2172576 (2006e:76072)
  • 20. M. Padula and V.A. Solonnikov, On Rayleigh-Taylor stability, Ann. Univ. Ferrara-Sez. VII - Sc. Mat. XLVI, (2000), 307-336. MR 1896938 (2003f:76052)
  • 21. M. Padula and V. A. Solonnikov, A simple proof of linear instability of rotating liquid drops, Annali dell'Università di Ferrara, 54 (2008), 107-122. MR 2403377 (2009f:76061)
  • 22. J. Prüss and G. Simonett, On the two-phase Navier-Stokes equations with surface tension, in Proc. Banach Center Publication, vol. 86, Warsaw, 2009. MR 2571494 (2011a:35392)
  • 23. M. Padula and V.A. Solonnikov, Existence of non-steady flows of an incompressible viscous drop of fluid in a frame rotating with finite angular velocity, Elliptic and Parabolic Problems, Proc. of IV European Conference, World Sci. (2002), 180-203. MR 1937540 (2003h:35210)
  • 24. V.A. Solonnikov, On the stability of axisymmetric equilibrium figures of rotating viscous incompressible liquid, Algebra Anal. 16 (2005), no. 2, 377-400. MR 2068344 (2005d:76016)
  • 25. V.A. Solonnikov, On the stability of nonsymmetric equilibrium figures of rotating viscous incompressible liquid, Interfaces and free boundaries 6 (2004), 461-492. MR 2111566 (2005h:76032)
  • 26. V.A. Solonnikov, On instability of axially symmetric equilibrium figures of rotating viscous incompressible liquid, Zap. Nauchn. Sem. POMI 318 (2004), 277-297. MR 2120803 (2006a:35257)
  • 27. V.A. Solonnikov, On instability of equilibrium figures of rotating viscous incompressible liquid, J. Math. Sci. 128 (2005), 3241-3262. MR 2171601 (2006g:76117)
  • 28. V.A. Solonnikov, Letter to the editor, J. Math. Sci. 135, No. 6 (2006), 3522-3528. MR 2235987 (2008b:76196)
  • 29. Y. Shibata and S. Shimizu, Local solvability of free surface problems for the Navier-Stokes equations with surface tension,
    Preprint (2008).
  • 30. D. Sylvester, Large time existence of small viscous surface waves without surface tension,
    Commun. Partial Differential Equations, 15 (1990), 823-903. MR 1070233 (91f:35216)
  • 31. A. Tani, Small-time existence for the three-dimensional incompressible Navier-Stokes equations with a free surface, Arch. Rat. Mech. Anal., 133 (1996), 299-331. MR 1389902 (97c:35162)
  • 32. A. Tani and N. Tanaka, Large time existence of surface waves in incompressible viscous fluids with or without surface tension, Arch. Rat. Mech. Anal., 130 (1995), 303-314. MR 1346360 (96i:35103)
  • 33. Y. Teramoto, The initial value problem for a viscous incompressible flow down an inclined plane, Hiroshima Math. J., 15 (1985), 619-643. MR 813577 (87b:76060)
  • 34. Y. Teramoto, On the Navier-Stokes flow down an inclined plane, J. Math. Kyoto Univ., 32 (1992), 593-619. MR 1183369 (93h:35162)
  • 35. J. A. Whitehead and M. M. Chen, Thermal instability and convection of a thin fluid layer bounded by a stably stratified region, J. Fluid Mech. 40 (1970), 549-576.
  • 36. M. Padula, Asymptotic stability of steady compressible flows, Lecture Notes in Mathematics (2011), to appear.
  • 37. M. Padula and V. A. Solonnikov, On the local solvability of free boundary problem for the Navier-Stokes equations, J. Math. Sci. 170 (4), 2010, 522.

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2000): 35Q30, 76D05

Retrieve articles in all journals with MSC (2000): 35Q30, 76D05


Additional Information

Umberto Massari
Affiliation: Department of Mathematics, University of Ferrara, Via Machiavelli 35, 44100 Ferrara, Italy
Email: umberto.massari@unife.it

Mariarosaria Padula
Affiliation: Department of Mathematics, University of Ferrara, Via Machiavelli 35, 44100 Ferrara, Italy
Email: pad@unife.it

Senjo Shimizu
Affiliation: Faculty of Science, Shizuoka University, Ohya 836, Shizuoka 422-8529, Japan
Email: ssshimi@ipc.shizuoka.ac.jp

DOI: https://doi.org/10.1090/S0033-569X-2011-01226-X
Keywords: Nonlinear instability, Rayleigh-Taylor instability, horizontal layer flow, free boundary problem, Navier-Stokes equation, surface tension, gravity force
Received by editor(s): March 30, 2010
Published electronically: May 9, 2011
Article copyright: © Copyright 2011 Brown University
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society